Kentucky, 2003Flood in Kentucky, February 16 to 19, 2003
February 16 to 19, 2003 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 16, 3:00 AM EST, 7 hours earlier.
Area forecast discussion, Feb 16, 3:00 AM EST, 7 hours before
AREA FORECAST DISCUSSION...AMENDMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EST SUN FEB 16 2003
ONGOING SLEET AND FREEZING RAIN EVENT LOOKS RIGHT ON THE MONEY WITH
NORTH 1/2 OF FORECAST AREA BEING AFFECTED AT THIS TIME. TEMPERATURES
RANGED FROM THE MID 20S IN THE NORTH TO THE MID 30S IN THE SOUTH.
PREVIOUS ALIGNMENTS OF HEADLINED EVENTS LOOK GREAT...BASED ON
SURFACE TEMPERATURES FROM SURROUNDING OBSERVING SITES...AND LOCAL
MESONET SITES FROM SCHOOL NETWORK AND DOT SENSORS.
RECEIVING REPORTS OF SIGNIFICANT ICING ON THE ORDER OF ONE QUARTER
TO ONE HALF INCH ALREADY. AREAS ROADS...ESPECIALLY INTERSTATES WERE
ESPECIALLY TREACHEROUS AND EVEN CLOSED IN SOME AREAS. COUPLE TREES
HAVE ALSO BEEN REPORTED DOWN DUE TO THE ICE.
...UPDATED...
ACROSS NORTH CENTRAL KENTUCKY...WE HAVE TRANSITIONED TO PRIMARILY A
SLEET EVENT...WITH ONE HALF TO THREE QUARTERS OF AN INCH OF SLEET
FROM LOUISVILLE WESTWARD. ACROSS EAST CENTRAL KENTUCKY...IT HAS
REMAINED ALL FREEZING RAIN ON THE ORDER OF SEVERAL HUNDREDTHS OF AN
INCH OF FREEZING RAIN PER HOUR FOR THE LAST SEVERAL HOURS.
AS THE LOW PRESSURE AREA MOVES INTO THE TENNESSEE VALLEY TODAY...THE
PRECIPITATION WILL CONTINUE...ESPECIALLY ACROSS THE NORTHERN HALF OF
THE FORECAST AREA AS THE DEFORMATION ZONE (WHICH EXTENDS SOUTHWEST
INTO ARKANSAS) MOVES UP THE OHIO RIVER. OUR FAR NORTHERN COUNTIES
HAVE THE BEST POTENTIAL FOR A COMPLETE CHANGEOVER TO SNOW THIS
AFTERNOON WHERE A FEW INCHES WILL BE POSSIBLE. IN THE LOUISVILLE
VICINITY...OUR SLEET WILL CONTINUE...AND MAY MIX WITH FREEZING RAIN
YET THIS MORNING...THEN LIKELY CHANGE OVER TO ALL SLEET BY THIS
AFTERNOON. ACROSS EAST CENTRAL KENTUCKY...BUFKIT SOUNDINGS INDICATE
THE COLD AIR AT THE SURFACE WILL BE LITTLE MORE SHALLOW WHICH SHOULD
ALLOW FOR PRIMARILY FREEZING RAIN THERE...BUT MIXING WITH SLEET THIS
AFTERNOON. FURTHER SOUTH ACROSS SOUTHERN KENTUCKY...IT WILL REMAIN
JUST WARM ENOUGH FOR AN ALL RAIN EVENT...ALBEIT SOME PATCHY FREEZING
RAIN MAY BE POSSIBLE THIS MORNING WITH TEMPERATURES NEAR 32...BUT
WIDESPREAD ICING NOT EXPECTED THERE.
...UPDATED...
ALSO HAVE TO CONTEND WITH AN ONGOING FLOOD WATCH ACROSS THE SOUTH.
MY INITIAL IMPRESSIONS WERE TO DROP THE WATCH IN THE SOUTH...DUE TO
DECREASED QPF. HOWEVER...THE 06Z META SEEMS TO BE PICKING UP ON THE
AREA OF SHOWERS ACROSS CENTRAL TENNESSEE AND MOVES THAT INTO SOUTH
CENTRAL KENTUCKY THIS MORNING. AREAS ALONG AND SOUTH OF A LINE FROM
BOWLING GREEN TO COLUMBIA HAVE RECEIVED THE HEAVIEST RAINFALL...ON
THE ORDER OF 2.5 TO 4 INCHES. ALSO...LOGAN COUNTY CONTINUES TO
REPORT SIGNIFICANT FLOODING PROBLEMS AT THIS TIME. THUS...WILL
MAINTAIN THE FLOOD WATCH FOR THE OFF CHANCE THAT ADDITIONAL MINOR
FLOODING MAY OCCUR THIS MORNING.
AS THE EVENT WINDS DOWN THIS EVENING...WE WILL MAINTAIN THE ONGOING
FORECAST OF LIKELY POPS...WITH SNOW IN THE NORTH...A SLEET AND SNOW
MIX IN CENTRAL LOCATIONS...AND A RAIN/FREEZING/RAIN/SLEET/SNOW MIX
ACROSS THE SOUTH.
BOTTOM LINE...WELL HAVE A WINTER STORM WARNING (FOR A VARIETY OF
WINTERY PRECIPITATION, RATHER THAN SINGLE TYPE) FOR THE NORTH HALF
OF THE FORECAST AREA. OUR FAR NORTHERN KENTUCKY COUNTIES WILL HAVE
THE POTENTIAL FOR 2 TO 4 INCHES OF SNOW AND SLEET. OUR CENTRAL
KENTUCKY COUNTIES WILL HAVE THE POTENTIAL FOR SIGNIFICANT ICING...ON
THE ORDER OF ONE QUARTER TO ONE HALF INCH OF FREEZING RAIN
ACCUMULATION...WITH 1 TO 2 INCHES OF SLEET AND SNOW ACCUMULATION.
EAST CENTRAL KENTUCKY WILL HAVE THE POTENTIAL FOR THREE QUARTERS TO
ONE AND ONE HALF INCHES OF ICE ACCUMULATION...WITH UP TO AN INCH OF
SLEET AND SNOW. DOWNSTATE WILL HAVE THE POTENTIAL FOR MAINLY
RAIN...BUT A MIX OF WINTRY PRECIPITATION TONIGHT BUT NO SIGNIFICANT
PROBLEMS.
STILL FEEL THAT THERE WILL BE A MORNING CHANCE OF SNOW SHOWERS ON
MONDAY...BUT THOSE ARE INSIGNIFICANT COMPARED TO THE BIG EVENT
TODAY. IF ITS ANY CONSOLATION...THE NEW MEX INDICATES TEMPERATURES
REBOUNDING NEAR 60 BY THE END OF THE WEEK.
THANKS FOR THE COORDINATION WITH ILN, IND, BNA, PAH, JKL.
.SDF...WINTER STORM WARNING NORTH HALF OF THE FORECAST AREA THROUGH
THIS EVENING.
...FLOOD WATCH FOR SOUTHERN KENTUCKY TODAY...
VLD
Hazardous weather outlook, Feb 16, 6:44 AM EST, 3 hours 16 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-171200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
644 AM EST SUN FEB 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
LOW PRESSURE WILL MOVE INTO THE TENNESSEE VALLEY TODAY WHILE
ABUNDANT MOISTURE CONTINUES TO STREAM NORTHWARD INTO THE REGION.
WITH COLD AIR IN PLACE AT THE SURFACE AND WARMER AIR ALOFT...A
WINTRY MIX OF FREEZING RAIN AND SLEET IS EXPECTED ACROSS SOUTHERN
INDIANA AND NORTH AND EAST CENTRAL KENTUCKY. ACROSS SOUTHERN
KENTUCKY...IT SHOULD REMAIN JUST ABOVE FREEZING TO ALLOW FOR RAIN
THROUGH MUCH OF THE DAY. WINTER STORM WARNINGS ARE IN EFFECT THROUGH
THIS EVENING FOR SOUTHERN INDIANA AND NORTH AND EAST CENTRAL
KENTUCKY. A FLOOD WATCH CONTINUES ACROSS SOUTHERN KENTUCKY TODAY AS
WELL WITH MINOR FLOODING POSSIBLE OF SMALL CREEKS AND STREAMS AND
LOW LYING AREAS.
THE WINTRY MIX OF PRECIPITATION SHOULD DIMINISH THIS EVENING...WITH
SNOW LIKELY ACROSS SOUTHERN INDIANA...AND A MIX OF SLEET AND SNOW
ACROSS CENTRAL KENTUCKY...WITH SLEET...FREEZING RAIN OR SNOW
POSSIBLE NEAR THE KENTUCKY AND TENNESSEE BORDER.
TWO TO FOUR INCHES OF SNOW WILL BE POSSIBLE ACROSS SOUTHERN
INDIANA...WITH ONE TO TWO INCHES OF SNOW AND SLEET ACROSS CENTRAL
PORTIONS OF KENTUCKY. SIGNIFICANT ICING IS ALSO POSSIBLE...WITH
ICING ACCUMULATIONS RANGING FROM ONE QUARTER TO ONE INCH IN SOME
AREAS.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WE ENCOURAGE STORM SPOTTERS AND MEDIA TO CONTINUE TO PHONE IN SNOW
AND ICE REPORTS TO THE NATIONAL WEATHER SERVICE THROUGH EITHER THE
TELEPHONE OR THE INTERNET.
VLD
In the hours before
Local storm report, Feb 16, 7:03 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0703 AM EST SUN FEB 16 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM LEXINGTON KY ICE STORM
02/16/03 FAYETTE SEVERAL LARGE LIMBS DOWN
FROM MATURE TREES.
ESTIMATED ONE HALF INCH ICE
ACCUMULATION.
VLDFlood, Nicholas
- When
- February 16, 10:00 AM EST to February 19, 7:00 PM EST
- Where
- Nicholas forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.336, -84.015 (the zone’s center; the record gives no point)
The Licking River at Blue Licks Spring crested around 31.7 feet at 3 PM EST on February 17. Flood stage at Blue Licks Spring is 25 feet. Minor flooding occurs at this level. Some cultivated crop lands are flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Pennsylvania, February 16 to 17, 20032 deaths · 1 injured · $13 million · 10 events
- Storm Surge and Winter Storm in New Jersey, February 16 to 17, 20031 death · 10 injured · $25 million · 39 events
- Ice Storm in South Carolina, February 16 to 17, 200322 injured · 5 events
- Flooding in Kentucky, February 16 to 20, 2003$20 million · 11 events
- Cold in Illinois, February 16, 20031 death · 1 event
- Ice Storm in West Virginia, February 16 to 17, 2003$9.5 million · 10 events
- Storm Surge and Winter Storm in Delaware, February 16 to 17, 2003$5.5 million · 9 events
- Ice Storm in Ohio, February 16 to 17, 2003$6.3 million · 4 events
- Heavy Snow in Ohio, February 16 to 17, 2003$2.6 million · 4 events
- Winter Storm in West Virginia, February 16 to 17, 2003$1.9 million · 10 events
- Ice Storm in Kentucky, February 16 to 17, 2003$2.4 million · 4 events
- Winter Storm in Ohio, February 16, 2003$1.5 million · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343587.